Alert archive / New Jersey / Special Weather Statements in 2020

Special Weather Statement, NWS Philadelphia/Mount Holly

March 29, 2020Burlington County, Ocean County, New Jersey

NWS Philadelphia/Mount Holly issued this special weather statement at Mar 29, 2020, 9:49 PM EDT for Burlington County, Ocean County, New Jersey. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2020, 9:49 PM EDT (01:49 UTC)
Expired
Mar 29, 2020, 10:30 PM EDT
In force
41 min
Issued by
NWS Philadelphia/Mount Holly

Counties Burlington County, NJ, Ocean County, NJ

The radar

The Philadelphia radar (KDIX), 10 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 1.8 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2020-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2020-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
405 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
528 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

546 
WWUS81 KPHI 300149
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
949 PM EDT Sun Mar 29 2020

NJZ019-020-026-027-300230-
Northwestern Burlington-Coastal Ocean-Ocean-Southeastern Burlington-
949 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN AND EAST CENTRAL
BURLINGTON COUNTIES...

At 949 PM EDT, a strong thunderstorm was located over Presidential
Lakes, or 21 miles west of Toms River, moving east at 55 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Toms River, Beachwood, Tabernacle, Shamong, Presidential Lakes
Estates, Seaside Heights, Lakehurst, Pemberton, Wrightstown,
Mantoloking, Leisure Village, Dover Beaches North, Holiday City
South, Pleasant Plains, Cedar Glen West, Leisuretowne, Chatsworth,
Leisure Village East, Dover Beaches South and Presidential Lakes.

This includes Garden State Parkway between mile markers 71 and 90.
 
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3977 7479 3998 7479 4006 7423 4008 7401
      4008 7376 3981 7373
TIME...MOT...LOC 0149Z 265DEG 49KT 3990 7457 

$$

NC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Mar 29, 8:02 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 29, 8:02 PM EDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
802 PM EDT Sun Mar 29 2020

.SYNOPSIS...
A warm front moving through the northern Mid-Atlantic from
south to north will be shunted offshore as a cold front sweeps
through the region tonight. A reinforcing front will progress
through the area tomorrow. A surface low in the Southeast on
Tuesday morning will shift east-northeast off the Carolina coast
by Wednesday morning. High pressure will build into the
Northeast to close the week. A weak system may affect the area
during the weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
The warm front got hung up in central Delaware before a bay
breeze boundary acted as a barrier and stopped the northward
transition of warmer air. As such the stratus is had held on
longer than initially forecast which has largely limited any
threat of thunderstorms. The stratus should slowly erode through
the rest of the night but slower than much the guidance was
initially projection. With the absence of the dry air move in
during the daylight, now when the clouds to thin out we've seen
the low level moisture fog in many areas so I've expanded the
areal coverage of patchy fog in the forecast. Temps were in the
ball park but I used some of the latest rapid refresh guidance
blended into a persistence forecast for the next couple of
hours.

Previous discussion...A warm front is slowly but surely lifting
north this afternoon toward the forecast area as the parent
surface low passes across the Great lakes region. The resulting
edge of the eroding stratus has just made it to southern
Delaware as of 3 PM and much of Delmarva should clear out
through the reminder of the afternoon and into the evening.
North of the warm front, temps will continue to hover around 50
degrees along with overcast skies. Well to our west across
western PA, Ohio, and West Virginia, a well developed cumulus
field exists with convection beginning to fire up toward the
north where the better forcing aloft resides.

A pseudo cold/occluded front will pass across the area into the
overnight. Guidance differs as to the evolution of this feature
since the exact location of the warm front is still uncertain.
For example, the NAM advects drier air just above the surface
but leaves a very shallow low-level moist stable layer. This
does make sense meteorologically though given the occluded
nature of the front and lack of any real cold air advection
immediately in its wake. If this is the result, we may have some
patchy fog, but opted to leave this out of the forecast for
now. Expect low temperatures within a few degrees of 50 along
with light and variable winds becoming more westerly toward
daybreak.

&&

.SHORT TERM /MONDAY NIGHT/...
After any lingering shallow stable layer and/or fog mixes out during
the morning, forecast soundings indicate that the boundary layer
will become well mixed by the afternoon up to around the 800 mb
layer. This along with westerly 925 mb winds of 25-30 kts will
result in a rather breezy day with winds gusting up to around 30-35
mph. Otherwise, temperatures are forecast to warm nicely into the
60s as cold air advection will be lagging behind the departing
system. Across eastern PA and northern NJ, scattered showers are
possible throughout the day as a shortwave trough passes across the
area. The shortwave will also usher in a deck of mid-level clouds
resulting in mostly cloudy skies through much of the day especially,
from the I-95 corridor and north/west.

As the boundary layer stabilizes toward sunset, the winds will die
down fairly quickly and temperatures will fall into the low 40s
overnight. A few lingering showers will still be possible across
northern NJ and easter central PA through the overnight as well as
yet another shortwave trough passes. This will also keep the mid-
level cloudiness locked in basically everywhere except Delmarva.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The medium-range period looks rather benign, with the main
forecast challenges being precipitation chances on Tuesday and
Wednesday.

A weak perturbation on the western periphery of a larger
midlevel vortex off the Northeast coast at 12z Tuesday will
likely provide sufficient lift to generate some showers in the
northern CWA Tuesday. The signal is strong enough with the
deterministic models to introduce more widespread coverage of
chance PoPs generally north of the Philadelphia area. The
showers may linger into at least the afternoon, as the
perturbation will move little as it interacts with the larger-
scale vortex offshore as well as an approaching southern-stream
perturbation moving into the Southeast. Eventually, the
perturbation will shear apart as the stronger perturbation to
the southwest approaches the Carolina coast Tuesday evening.
With large-scale ascent weakening (primarily being shunted
southward), any lingering showers should wane by Tuesday
evening. Meanwhile, a precipitation shield on the north side of
the attendant surface low moving off the coast late in the night
will approach the southern fringe of the CWA. Models have
trended farther south with this shield today, indicating a
stronger influence of high pressure to the north. Given the
strength of the midlevel vortex to the north and surface high
pressure upstream, would not be surprised if virtually all
precipitation with this southern-stream system remains out of
our forecast area. Lowered PoPs slightly but did not remove
entirely given continued model variability run to run. Any
precipitation with this system looks increasingly like it will
remain confined to Delmarva and far southern New Jersey.

With considerable cloudiness and showers across the area on
Tuesday, highs will be several degrees below average, but lows
Tuesday night should remain near average. Given the stronger
influence of the surface high to the north on Wednesday (as well
as cool onshore flow), somewhat more confident that
temperatures will remain below average. Lowered highs several
degrees Wednesday (roughly 5 to 10 degrees below seasonal
averages and similar to Tuesday's values).

On the upstream side of the southern-stream system, high
pressure will build into the area to close the week. Though cold
advection will occur through Thursday night, decreased
cloudiness and mixing combined with some downsloping will allow
temperatures to increase closer to seasonal averages Thursday
afternoon. Winds may be somewhat gusty during the day (25 to 35
mph possible), given the increased pressure gradient between
the departing low and the approaching surface high. Friday will
be similar to Thursday, but with lighter winds as the surface
ridge axis moves closer to the region.

Models continue to differ regarding the approach of a weak front
the following weekend, but they have trended noticeably slower,
likely owing to blocking downstream. Given that large-scale
ascent will be displaced well northwest of the area, any
precipitation with the front looks rather light and sparse in
coverage at this point. Kept PoPs fairly low and temperatures
close to seasonal through Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Overnight...IFR or LIFR ceilings will generally start to
improve after 06z however with significant low level moisture
trapped below the inversion anticipate MVFR/IFR visibilities to
persist through much of the overnight hours in patchy fog.
Ceilings and flight conditions should improve at some point
overnight towards daybreak to VFR.

Monday...VFR ceilings generally between 4000-8000 feet. Light
and variable winds becoming west-southwest 5-10 knots around
12z, then west-northwest 10-15 knots with gusts up to 25 knots
from about 15z onward. Moderate confidence.

Outlook...
Monday night and Tuesday...Mainly VFR, though some showers may
occur (especially north of PHL) with sub-VFR CIGs possible at
times. Northwest winds Monday night becoming northeast or east
on Tuesday with speeds generally around or below 10 kt. Moderate
confidence.

Tuesday night and Wednesday...Sub-VFR possible with a chance of
rain, especially south of PHL. East to northeast winds gradually
becoming more northerly on Wednesday. Speeds generally 5 to 15
kt. Low confidence.

Wednesday night through Friday...Mainly VFR. Northwest winds 5
to 15 kt Wednesday night increasing to 10 to 20 kt with higher
gusts on Thursday, diminishing again on Thursday night.
Directions may become more northerly or northeasterly on Friday,
but speeds should be lower than Thursday. Moderate confidence.

&&

.MARINE...
Seas will remain elevated around 5 feet across the northern-most
ocean zones through the overnight so will leave the SCA as is. Some
lingering patchy fog is still possible as well across all waters
through the overnight, however no more dense fog is expected. Winds
will remain largely light and variable overnight.

On Monday, offshore winds will increase to around 15 kts during the
day. Expect seas of 3-4 feet.

Monday night...Sub-SCA conditions expected with seas 3-4 feet and
westerly winds around 15 kts.

Outlook...
Tuesday...Sub-advisory winds/seas expected.

Tuesday night and Wednesday...Increasing northeast winds 15 to
25 kt with gusts to 30 kt (especially off the Delaware coast).
Seas may build to 5 to 7 feet by Wednesday before beginning to
subside in the late afternoon. A chance of rain, primarily off
the Delaware coast.

Wednesday night...Any lingering high seas should drop below 5
feet by Thursday morning.

Thursday through Friday...Northwest winds may approach advisory
criteria at times, but general sub-advisory conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 AM EDT Monday for ANZ450>452.

&&

Synopsis...CMS
Near Term...CMS/Deal/Staarmann
Short Term...Staarmann
Long Term...CMS
Aviation...CMS/Gorse
Marine...CMS/Staarmann
Hazardous weather outlook, Mar 29, 3:42 PM EDT, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
342 PM EDT Sun Mar 29 2020

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-301945-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
342 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ430-431-452>455-301945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
342 PM EDT Sun Mar 29 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ450-451-301945-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
342 PM EDT Sun Mar 29 2020

...DENSE FOG ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

CMS

In the hours before

Special weather statement, Mar 29, 9:10 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
910 PM EDT Sun Mar 29 2020

NJZ017>019-022-027-PAZ070-071-300200-
Northwestern Burlington-Camden-Atlantic-Gloucester-Southeastern
Burlington-Delaware-Philadelphia-
910 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CAMDEN...GLOUCESTER...CENTRAL
BURLINGTON...SOUTHERN PHILADELPHIA AND SOUTHEASTERN DELAWARE
COUNTIES...

At 909 PM EDT, a strong thunderstorm was located over Gibbstown, or
10 miles southwest of Gloucester City, moving east at 45 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Philadelphia, Gloucester City, Cherry Hill, Evesham, Chester,
Deptford, Voorhees, Medford, West Deptford, Glassboro, Lindenwold,
Hammonton, Bellmawr, Woodbury, Pitman, Berlin, Tabernacle, Folcroft,
Shamong and Paulsboro.

This includes the following highways...
 Atlantic City Expressway between mile markers 35 and 44.
 Interstate 295 in New Jersey between mile markers 10 and 34.
 Interstate 95 in Pennsylvania between mile markers 4 and 12.
 New Jersey Turnpike between exits 2 and 3.
 Interstate 476 in Pennsylvania near mile marker 0.
 Interstate 76 in New Jersey between mile markers 0 and 1.

LAT...LON 3969 7533 3972 7536 3987 7539 3995 7451
      3968 7450
TIME...MOT...LOC 0109Z 265DEG 39KT 3979 7526

NC
Special weather statement, Mar 29, 9:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
949 PM EDT Sun Mar 29 2020

NJZ019-020-026-027-300230-
Northwestern Burlington-Coastal Ocean-Ocean-Southeastern Burlington-
949 PM EDT Sun Mar 29 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OCEAN AND EAST CENTRAL
BURLINGTON COUNTIES...

At 949 PM EDT, a strong thunderstorm was located over Presidential
Lakes, or 21 miles west of Toms River, moving east at 55 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Toms River, Beachwood, Tabernacle, Shamong, Presidential Lakes
Estates, Seaside Heights, Lakehurst, Pemberton, Wrightstown,
Mantoloking, Leisure Village, Dover Beaches North, Holiday City
South, Pleasant Plains, Cedar Glen West, Leisuretowne, Chatsworth,
Leisure Village East, Dover Beaches South and Presidential Lakes.

This includes Garden State Parkway between mile markers 71 and 90.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3977 7479 3998 7479 4006 7423 4008 7401
      4008 7376 3981 7373
TIME...MOT...LOC 0149Z 265DEG 49KT 3990 7457

NC

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:10 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester50 min
Mar 30, 2:42 PM EDTSpecial Weather StatementPHICamden33 min
Mar 30, 3:30 PM EDTSpecial Weather StatementPHICamden45 min
Mar 30, 3:35 PM EDTSmall Craft AdvisoryPHI7 days
Mar 30, 4:08 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester52 min
Mar 30, 4:31 PM EDTSpecial Weather StatementPHIBurlington, Camden, Gloucester, Mercer, Salem44 min
Mar 30, 4:57 PM EDTSpecial Weather StatementPHIAtlantic33 min
Mar 30, 5:14 PM EDTSpecial Weather StatementPHICamden, Gloucester, Salem46 min
Mar 30, 5:52 PM EDTSpecial Weather StatementPHIAtlantic38 min

Nearby

Special Weather Statements in New Jersey, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.